Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 45, NWS Mobile, AL

March 25, 20234 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 25, 2023, 3:59 PM CDT for 4 counties in Alabama. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2023, 3:59 PM CDT (20:59 UTC)
Expired
Mar 25, 2023, 4:45 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Butler County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL

The radar

The Eglin Afb radar (KEVX), 113 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 4:17 PM CDTHAIL 0.25Heath, ALPEA SIZED HAIL REPORTED AT HEATH BY THE COVINGTON CO EMA.
Mar 25, 4:17 PM CDTHAIL 1.75Gantt, ALPUBLIC REPORT OF HAIL AT GANTT. THIS IS A CORRECTION TO A PREVIOUS REPORT.
Mar 25, 4:17 PM CDTHAIL 1.75Gantt, ALGOLF BALL SIZED HAIL REPORTED BY PUBLIC.
Mar 25, 4:19 PM CDTHAIL 0.251 Ene Gantt, ALPEA SIZED HAIL REPORTED BY PUBLIC.
Mar 25, 4:29 PM CDTHAIL 23 Ese Gantt, ALSOCIAL MEDIA REPORT OF HEN EGG SIZE HAIL (PHOTO PROVIDED DOUBLE SIZE OF A QUARTER). TIME ESTIMATED USING RADAR.
Mar 25, 4:33 PM CDTHAIL 1.752 Se Rose Hill, ALPUBLIC REPORT TO BROADCAST MEDIA OF GOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -222 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS54 KMOB 252059
SVRMOB
ALC013-035-039-041-252145-
/O.NEW.KMOB.SV.W.0045.230325T2059Z-230325T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
359 PM CDT Sat Mar 25 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butler County in south central Alabama...
  Southwestern Crenshaw County in south central Alabama...
  Southeastern Conecuh County in south central Alabama...
  Northern Covington County in south central Alabama...

* Until 445 PM CDT.

* At 359 PM CDT, a severe thunderstorm was located 8 miles west of
  Red Level, or 12 miles east of Evergreen, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  River Falls, Red Level, Dozier, Heath and Gantt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3127 8675 3126 8677 3126 8680 3146 8689
      3166 8634 3139 8622
TIME...MOT...LOC 2059Z 251DEG 29KT 3137 8676 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

cb
3 follow-up statements
424 
WWUS54 KMOB 252111
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
411 PM CDT Sat Mar 25 2023

ALC013-035-039-041-252145-
/O.CON.KMOB.SV.W.0045.000000T0000Z-230325T2145Z/
Butler AL-Crenshaw AL-Conecuh AL-Covington AL-
411 PM CDT Sat Mar 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN BUTLER...SOUTHWESTERN CRENSHAW...EAST CENTRAL
CONECUH AND NORTHERN COVINGTON COUNTIES...

At 410 PM CDT, a severe thunderstorm was located over Red Level, or
10 miles northwest of Andalusia, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
River Falls, Red Level, Dozier, Heath and Gantt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3128 8672 3151 8676 3166 8634 3139 8622
TIME...MOT...LOC 2110Z 259DEG 28KT 3138 8664 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

cb
530 
WWUS54 KMOB 252128
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
428 PM CDT Sat Mar 25 2023

ALC013-035-252137-
/O.CAN.KMOB.SV.W.0045.000000T0000Z-230325T2145Z/
Butler AL-Conecuh AL-
428 PM CDT Sat Mar 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER AND EAST
CENTRAL CONECUH COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3132 8655 3146 8657 3159 8631 3139 8622
TIME...MOT...LOC 2127Z 259DEG 29KT 3140 8648 

$$

ALC039-041-252145-
/O.CON.KMOB.SV.W.0045.000000T0000Z-230325T2145Z/
Crenshaw AL-Covington AL-
428 PM CDT Sat Mar 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES...

At 427 PM CDT, a severe thunderstorm was located over Gantt, or 6
miles north of Andalusia, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
River Falls, Dozier, Heath and Gantt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3132 8655 3146 8657 3159 8631 3139 8622
TIME...MOT...LOC 2127Z 259DEG 29KT 3140 8648 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

cb
543 
WWUS54 KMOB 252136
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
436 PM CDT Sat Mar 25 2023

ALC039-041-252145-
/O.CON.KMOB.SV.W.0045.000000T0000Z-230325T2145Z/
Crenshaw AL-Covington AL-
436 PM CDT Sat Mar 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES...

At 435 PM CDT, a severe thunderstorm was located 5 miles south of
Dozier, or 9 miles northeast of Andalusia, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Dozier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 8644 3146 8648 3156 8630 3139 8622
TIME...MOT...LOC 2135Z 263DEG 33KT 3141 8638 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

cb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:00 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 25, 1:00 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
100 PM CDT Sat Mar 25 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Sat Mar 25 2023

Current satellite imagery and surface observations reveal a mix
of VFR to LIFR conditions this afternoon. Lower ceilings are
generally occurring over the Florida Panhandle ands parts of south
central Alabama where a few showers continue to move onshore.
These conditions should improve to MVFR and VFR through the
afternoon. IFR to LIFR ceilings are expected to redevelop along
the coast this evening and spread inland overnight along with the
potential for patchy to areas of fog especially along the coast.
Showers and storms begin to move into the area from the north later
tonight and will increase in coverage through the day Sunday. /14

&&

.NEAR TERM...
(Now through Sunday)
Issued at 1247 PM CDT Sat Mar 25 2023

Several broken lines of light to moderate showers along with a
few embedded thunderstorms are encroaching upon the I-65 corridor
this morning. This precipitation will continue to move eastward
throughout the morning, eventually exiting to the east of our area
early this afternoon as the main mid/upper trough axis shifts
eastward. Skies will then clear from north to south from late
morning through the afternoon hours with high temperatures ranging
from 82 to 86 degrees inland and from 77 to 82 along and south of
I-10.

A weak frontal boundary is expected to slip into the inland
portions of southeast Mississippi and southwest Alabama this
afternoon, effectively lowering surface dewpoints into the mid to
upper 50s across those area. However, light southwesterly surface
wind across the remainder of the forecast area will keep dewpoints
in the 60s. This will allow patchy to areas of fog to develop
along the coast this evening that will spread inland past I-10
through the remainder of the night. Dry weather conditions are
expected to prevail through this evening, however all of the
models develop a band of showers with embedded thunderstorms after
midnight that spreads northward across the entire area through
daybreak Sunday. For now, we have at most scattered coverage, but
would not be surprised to see an uptick in coverage in future
forecasts.

The weak surface boundary weakens even further on Sunday, but
remains fairly close to it's initial position across the inland
portions of southeast Mississippi and southwest Alabama throughout
much of the day. Even through the main mid/upper trough axis has
departed to our east, we remain in deep southwesterly flow with
several interesting mid/upper shortwaves/impulses moving in the
flow over the northern portions of the area. Pops increase on
Sunday, with scattered to numerous showers and thunderstorms
expected throughout the day, mainly north of I-10. SBCAPE values
increase as high as 2500 J/kg on Sunday, and while shear values
will be generally low, better shear values will be present over
interior areas. This environment will allow for some strong to
severe storms to develop from late morning through the afternoon
hours. The Storm Prediction Center has included areas north of a
line from Wiggins MS to Andalusia AL in a Slight Risk for Sunday,
with a Marginal Risk south to I-10. In addition, the return of
ample deep layer moisture over the area could enable storms to
produce locally heavy rainfall, which could pose a risk of mainly
nuisance type flooding concerns. A high risk of rip currents is
expected to continue through the period. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      67  81  66  79  66  75  50  70 /  30  60  50  50  50  50   0   0
Pensacola   67  78  68  78  67  77  51  70 /  20  40  30  40  30  50   0   0
Destin      68  78  68  78  69  77  53  71 /  10  40  20  40  30  50   0   0
Evergreen   64  81  65  80  63  75  45  70 /  30  60  60  60  50  60   0   0
Waynesboro  62  79  63  79  61  73  44  68 /  30  60  70  60  60  40   0   0
Camden      62  78  63  77  61  73  44  67 /  30  60  70  60  60  50   0   0
Crestview   65  84  65  83  65  80  48  72 /  20  50  30  50  30  60   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Monday night for ALZ265-266.

FL...High Rip Current Risk through late Monday night for FLZ202-204-
     206.

MS...None.
GM...Dense Fog Advisory until 1 PM CDT this afternoon for GMZ631-632-
     650.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 25, 3:20 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Sat Mar 25 2023

ALZ056-057-059-060-252100-
Conecuh AL-Butler AL-Covington AL-Escambia AL-
320 PM CDT Sat Mar 25 2023

...A strong thunderstorm will impact portions of south central
Butler, north central Escambia, southeastern Conecuh and northwestern
Covington Counties through 400 PM CDT...

At 320 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Castleberry, or 11 miles southwest of
Evergreen, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evergreen, McKenzie, Castleberry, Red Level, Gantt and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3120 8717 3131 8725 3165 8658 3140 8644
TIME...MOT...LOC 2020Z 242DEG 30KT 3131 8709

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 8:01 AM CDTMarine Dense Fog AdvisoryMOB5 hr
Mar 25, 3:20 PM CDTSpecial Weather StatementMOBConecuh40 min
Mar 25, 3:37 PM CDTSevere Thunderstorm WarningMOBConecuh28 min
Mar 25, 3:44 PM CDTMarine Dense Fog AdvisoryMOB12 hr
Mar 25, 4:42 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBCovington, Crenshaw20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.